South Carolina, 2015

Flash Flooding and Damaging Winds in South Carolina, August 6, 2015

August 6, 2015 · NWS CAE · 31 events in 11 counties and zones

Scattered thunderstorms produced wind damage that took down trees and powerlines causing some power outages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$113,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Scattered thunderstorms produced wind damage that took down trees and powerlines causing some power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 6, 1:26 PM EST, 30 minutes earlier.

Area forecast discussion, Aug 6, 1:26 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
226 PM EDT THU AUG 6 2015

.SYNOPSIS...
AN UPPER TROUGH AND INCREASING MOISTURE WILL LEAD TO GREATER
PRECIPITATION CHANCES TODAY INTO FRIDAY...FOLLOWED BY DRIER AIR
RETURNING FOR THE WEEKEND. A FRONT MAY AFFECT THE REGION EARLY
NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
WV LOOP SHOWS ONE S/W MOVING TOWARD THE SC COAST EARL THIS AFTERNOON
AND A MORE VIGOROUS S/W TO MOVE ACROSS THE AREA TONIGHT. 88D
REGIONAL COMPOSITE SHOWS ONE BAND OF SHRA/TSRA ASSOCIATED WITH THE
FIRST S/W APPROACHING THE COAST AND ADDITIONAL SHRA/TSRA ACTIVITY
AHEAD OF THE MAIN UPPER LEVEL TROUGH. CURRENT MESO ANALYSIS SHOWS AT
LEAST MODERATE INSTABILITY DEVELOPING ACROSS THE MIDLANDS THIS
AFTERNOON WITH CAPES APPROACHING 3000 J/KG...PW VALUES AROUND 2
INCHES AND AREA IN MID/UPPER DIFFLUENT FLOW. EXPECT TO SEE
ADDITIONAL SHRA/TSRA TO DEVELOP THIS AFTERNOON AND INTO TONIGHT
AHEAD OF THE MAIN S/W. SOME OF THESE STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS AND EVEN THE POSSIBILITY OF SOME HAIL WITH COLD
POOL/STEEPING LAPSE RATES APPROACHING WITH TROUGH. SOME OF THESE
STORMS COULD ALSO PRODUCE LOCALLY HEAVY RAINFALL. FLASH FLOOD THREAT
WOULD BE A CONCERN IF STORMS TRAINED OVER THE SAME AREA...OTHERWISE
STORM MOTION OF 20 TO 25 MPH WILL KEEP STORMS MOVING LIMITING THREAT
FROM FLOODING FROM A SINGLE STORM.

UPPER TROUGH...CURRENTLY WORKING EAST THROUGH THE OH/TN VALLEY
REGION THIS AFTERNOON...WILL CONTINUE TO TRACK EAST TO THE
APPALACHIANS BY LATE TONIGHT...WITH INCREASING ATMOSPHERIC MOISTURE
STREAMING INTO OUR REGION AHEAD OF IT...WITH PRECIPITABLE WATER
VALUES PROGGED TO INCREASE TO NEAR OR JUST ABOVE 2 INCHES. SOME HIGH
RESOLUTION MODEL OUTPUT INDICATING CONVECTION COULD PERSIST THIS
AFTERNOON INTO THE OVERNIGHT HOURS. HAVE INCREASED POPS SLIGHTLY
INTO THE LOW LIKELY RANGE FOR THIS AFTERNOON/TONIGHT.

THOUGH SOME STABILIZATION EXPECTED TONIGHT DUE TO RAIN COOLING COULD
REDUCE AREAL COVERAGE OF CONVECTION...THINK UPPER LIFT AHEAD OF THE
APPROACHING UPPER TROUGH AND LOW LEVEL CONVERGENCE ALONG AND AHEAD
OF THE SURFACE BOUNDARY COMBINED WITH HIGH MOISTURE IN PLACE WILL
PROVIDE A CONTINUED THREAT OF PRECIPITATION TONIGHT...ESPECIALLY
NORTH.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
STRONG SHORT WAVE TROUGH MOVING THROUGH THE REGION DURING THE
MORNING. SURFACE FRONTAL BOUNDARY MOVING SOUTH ACROSS THE AREA
DURING THE AFTERNOON. POPS HIGH IN THE MORNING THEN DECREASING IN
THE AFTERNOON AS STRONGEST LIFT MOVES EAST OF THE AREA. DRIER
ATMOSPHERE FOR SATURDAY. WEAK COOL ADVECTION BEHIND THE FRONT AND
DEPARTING LOW EXPECTED TO KEEP TEMPS DOWN TO NEAR CLIMATOLOGY SATURDAY.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
MODELS INDICATE UPPER RIDGE WILL SHIFT BACK TO THE WEST
SOME...WITH UPPER TROUGH DEEPENING OVER THE E CONUS...EARLY TO MID
NEXT WEEK. THIS ALONG WITH SOME EXPECTED INCREASE IN MOISTURE AND
INDICATIONS OF A POSSIBLE FRONT SUGGESTS TREND TOWARDS INCREASING
POPS. GENERALLY ACCEPTED BLEND OF GUIDANCE.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
GENERALLY EXPECTING VFR CONDITIONS TO PREVAIL THROUGH THE PERIOD
EXCEPT NEAR OR IN THUNDERSTORMS. CURRENT ANALYSIS SHOWS THE CENTRAL
MIDLANDS BECOMING MODERATELY UNSTABLE WITH MOISTURE CONVERGENCE AND
PW VALUES AROUND 2 INCHES OR HIGHER. WV LOOP SHOWS ONE S/W MOVING
CROSS THE EASTERN PORTION OF THE STATE EARLY THIS AFTERNOON WITH A
MORE SIGNIFICANT S/W TO APPROACH LATE THIS AFTERNOON AND EVENING.

STRONG DIURNAL HEATING THIS AFTERNOON WITH TEMPERATURES PUSHING INTO
THE LOWER/MIDDLE 90S SHOULD SUPPORT THUNDERSTORMS DEVELOPMENT THIS
AFTERNOON THROUGH TONIGHT. 88D REGIONAL COMPOSITE SHOWS CONVECT
AHEAD OF FIRST S/WW ACROSS THE COASTAL PLAIN AND ADDITIONAL
DEVELOPMENT WEST OF THE CWA ACROSS GA. HAVE INCLUDED TSRA IN THE
FORECAST IN A COUPLE OF TEMPO GROUPS FOR THIS AFTERNOON/EARLY
EVENING. WILL CONTINUE TO ADJUST AS CONDITIONS DEVELOP THROUGH THE
AFTERNOON. EXPECT CHANCES FOR SHRA/TSRA WILL CONTINUE THROUGH THE
OVERNIGHT HOURS AND GRADUALLY DIMINISH ON FRIDAY FROM WEST TO EAST
AS S/W MOVES TOWARD THE COAST.

EXTENDED AVIATION OUTLOOK...A SURFACE TROUGH AND UPPER-LEVEL
TROUGH WILL HELP SUPPORT SCATTERED TO NUMEROUS THUNDERSTORMS AND
ASSOCIATED RESTRICTIONS THURSDAY NIGHT AND FRIDAY. OTHERWISE...
MVFR OR IFR CONDITIONS POSSIBLE IN LATE NIGHT AND EARLY MORNING
FOG.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

99
Hazardous weather outlook, Aug 6, 3:07 AM EST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
407 AM EDT THU AUG 6 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
407 AM EDT THU AUG 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS
AFTERNOON AND EVENING. SOME OF THE STROMS WILL BE CAPABLE OF
PRODUCING STRONG DAMAGING WIND GUSTS...AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 6, 12:31 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
131 PM EDT THU AUG 6 2015

SCZ015-020-021-061830-
NEWBERRY-FAIRFIELD-LANCASTER-
131 PM EDT THU AUG 6 2015

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN FAIRFIELD...
LANCASTER AND NORTHERN NEWBERRY COUNTIES...

AT 128 PM EDT...STRONG THUNDERSTORMS OVER NORTHWEST NEWBERRY CHESTER
AND NORTHERN FAIRFIELD COUNTIES WERE MOVING NORTHEAST AT 25 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEWBERRY...LANCASTER...WAXHAW...WHITMIRE...ELGIN...HEATH SPRINGS...
IRWIN...BLACKSTOCK...FISHING CREEK RESERVOIR AND LANCASTER MILL.

LAT...LON 3507 8090 3493 8078 3482 8080 3482 8061
      3464 8045 3422 8178 3443 8174 3453 8164
      3449 8149 3450 8142 3457 8142 3455 8087
      3465 8089 3470 8086 3483 8090 3484 8087
      3493 8086 3501 8091
TIME...MOT...LOC 1728Z 240DEG 49KT 3449 8157

The radar

The Columbia radar (KCAE), 48 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
August 6, 1:56 PM EST to 2:00 PM EST
Where
Fairfield County, Winnsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
34.380, -81.100

DOT reported several trees down in Winnsboro.

Thunderstorm Wind, Newberry

When
August 6, 2:12 PM EST to 2:16 PM EST
Where
Newberry County, 0.57 mi W of Kinards
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
34.380, -81.780

Newberry Electric COOP reported powerlines down with outages in the Kinards area.

Thunderstorm Wind, Richland

When
August 6, 3:20 PM EST to 3:24 PM EST
Where
Richland County, 4.01 mi ESE of Oak Grove
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Insurance Company
Coordinates
34.150, -81.040

Highway Patrol reported trees down at Winnsboro Road and Lorick Road.

Thunderstorm Wind, Lexington

When
August 6, 3:28 PM EST to 3:30 PM EST
Where
Lexington County, 2.87 mi E of Gaston Lex Co Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.780, -81.050

Highway Patrol reported trees down at Pine Plain Road and Gus Sturkie Road.

Thunderstorm Wind, McCormick

When
August 6, 3:45 PM EST to 3:49 PM EST
Where
McCormick County, 3.44 mi E of Mc Cormick
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.920, -82.220

Dispatch reported trees down on Hwy 378 about 4 miles east of McCormick.

Thunderstorm Wind, Richland

When
August 6, 3:55 PM EST to 4:00 PM EST
Where
Richland County, 1 mi SE of Dentsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.060, -80.938

Highway Patrol reported trees down on Oneil Court at Trenholm Road.

Thunderstorm Wind, Richland

When
August 6, 4:04 PM EST to 4:08 PM EST
Where
Richland County, Woodfield
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
34.030, -80.930

Highway Patrol reported a tree across the intersection of Faraway and Height roads.

Thunderstorm Wind, Richland

When
August 6, 4:04 PM EST
Where
Richland County, 1.14 mi W of Pontiac Airstrip Arp
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
34.130, -80.890

Social media reported power outages northeast of the Dentsville area.

Thunderstorm Wind, Saluda

When
August 6, 4:12 PM EST to 4:16 PM EST
Where
Saluda County, 2 mi W of Batesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
33.900, -81.585

Dispatch reported a tree down 2 miles west of Batesburg-Leesville.

Thunderstorm Wind, Saluda

When
August 6, 4:19 PM EST to 4:23 PM EST
Where
Saluda County, 2.37 mi NNW of Ward
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Insurance Company
Coordinates
33.880, -81.750

Highway Patrol reported trees down on Daniel Ave. about 1 mile outside of Ward.

Thunderstorm Wind, Richland

When
August 6, 4:21 PM EST to 4:25 PM EST
Where
Richland County, 0.57 mi E of Dentsville
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.070, -80.940

Dispatch reported multiple trees down on Chatsworth Road, Castleton Lane, and Exeter Lane.

Thunderstorm Wind, Saluda

When
August 6, 4:30 PM EST
Where
Saluda County, 2.37 mi NNE of Colemans Xrds
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Utility Company
Coordinates
34.130, -81.750

SCE&G reported over 600 power outages due to thunderstorms winds taking down power lines.

Thunderstorm Wind, Aiken

When
August 6, 4:33 PM EST to 4:37 PM EST
Where
Aiken County, 6.22 mi NE of Baynham
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.780, -81.690

Highway Patrol reported trees down on Mt. Calvary Road at Market Road.

Flash Flood, Richland

When
August 6, 4:35 PM EST to 6:05 PM EST
Where
Richland County, 0.9 mi SW of Forest Acres to 1.22 mi SW of Forest Acres
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
34.020, -80.990

Public reported the intersection of Forest Drive and Harrison flooded.

Thunderstorm Wind, Saluda

When
August 6, 4:36 PM EST to 4:40 PM EST
Where
Saluda County, 2.2 mi SE of Perrys Xrds to 2.26 mi NNE of Chapmans
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
34.110, -81.640

Sheriff reported trees and powerlines down with outages north and northeast of Saluda to the Newberry county line.

Thunderstorm Wind, Newberry

When
August 6, 4:48 PM EST to 4:52 PM EST
Where
Newberry County, 0.48 mi SE of Little Mtn to 0.61 mi N of Prosperity
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.196, -81.413

Sheriff reported trees and powerlines down on Highway 76 between Little Mountain and Prosperity.

Thunderstorm Wind, Aiken

When
August 6, 4:48 PM EST to 4:52 PM EST
Where
Aiken County, 5.53 mi S of Talatha
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.320, -81.680

Sheriff reported trees down east of Jackson.

Thunderstorm Wind, Lexington

When
August 6, 4:54 PM EST to 4:58 PM EST
Where
Lexington County, 2.69 mi NW of Arthur
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
34.000, -81.180

Sheriff reported trees down on I-20 east bound between U.S. 378 and U.S. 1.

Thunderstorm Wind, Lexington

When
August 6, 4:54 PM EST to 4:58 PM EST
Where
Lexington County, 3.45 mi S of Swansea
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
33.680, -81.100

SCE&G reported powerlines down between Dixiana and Gaston with outages on Busbee Road.

Thunderstorm Wind, Aiken

When
August 6, 4:54 PM EST to 4:58 PM EST
Where
Aiken County, 1.86 mi ENE of Foxtown
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.710, -81.550

Sheriff reported trees down along the northern end of the county.

Thunderstorm Wind, Lexington

When
August 6, 5:05 PM EST to 5:09 PM EST
Where
Lexington County, 3.26 mi SSE of Pelion
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.730, -81.220

SKYWARN spotter reported two trees on U.S. 178 south of Pelion.

Thunderstorm Wind, Barnwell

When
August 6, 5:24 PM EST to 5:28 PM EST
Where
Barnwell County, Snelling
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.230, -81.470

Dispatch reported powerlines down in Snelling.

Thunderstorm Wind, Orangeburg

When
August 6, 5:36 PM EST to 5:40 PM EST
Where
Orangeburg County, Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Insurance Company
Coordinates
33.500, -81.280

Dispatch reported powerlines down in Springfield.

Flash Flood, Richland

When
August 6, 5:50 PM EST to 6:30 PM EST
Where
Richland County, Columbia to 0.27 mi ENE of Columbia
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.000, -81.020

Broadcast media reported one to two feet of water closing the intersection of Harden and Devine streets from flash flooding.

Thunderstorm Wind, Orangeburg

When
August 6, 5:54 PM EST to 5:58 PM EST
Where
Orangeburg County, Neeses to North
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.530, -81.130

Dispatch reported a couple of trees down between North and Neeses.

Thunderstorm Wind, Calhoun

When
August 6, 6:01 PM EST to 6:05 PM EST
Where
Calhoun County, Ft Motte
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
33.730, -80.700

Dispatch reported multiple trees down around Ft. Motte.

Thunderstorm Wind, Calhoun

When
August 6, 6:01 PM EST to 6:05 PM EST
Where
Calhoun County, 0.58 mi W of Cameron
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Fire Department/Rescue
Coordinates
33.550, -80.730

Dispatch reported trees down on Cameron Road at U.S. 176.

Flash Flood, Richland

When
August 6, 6:05 PM EST to 8:30 PM EST
Where
Richland County, 0.9 mi SW of Columbia to 0.95 mi NW of Olympia Mills
Cause
Heavy Rain
Property damage
$14,000
Reported by
NWS Employee
Coordinates
33.990, -81.030

Water rescue by Columbia Fire Dept. for two motorists trapped in flood waters. Water levels were 4 feet deep. Vehicle stalled as they tried to drive through the flooded area.

Thunderstorm Wind, Kershaw

When
August 6, 6:12 PM EST to 6:16 PM EST
Where
Kershaw County, Camden
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.250, -80.600

Dispatch reported trees and powerlines down with outages.

Thunderstorm Wind, Kershaw

When
August 6, 6:24 PM EST to 6:28 PM EST
Where
Kershaw County, Cassatt
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
34.370, -80.430

Dispatch reported trees and powerlines down.

Flash Flood, Richland

When
August 6, 6:44 PM EST to 8:15 PM EST
Where
Richland County, Arthurtown to 0.63 mi SSE of Olympia Mills
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.970, -81.020

Highway Patrol reported Key Road closed due to high water from flash flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2015Every state in 2015This day in weather historyWarnings in South Carolina, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585716, 585715, 585714, 585687, 585713, 585712, 585708, 585710, 585703, 585706, 585701, 585661, 585699, 585692, 585698, 585667, 585696, 585693, 585694, 585697, 585695, 585690, 585689, 585682, 585688, 585685, 585686, 585681, 585684, 585683, 585680.